Let's begin with the basics.

Anaphylaxis (pronounced "a-na-fi-LAX-is") is a potentially severe or life-threatening allergic reaction that can occur very quickly—as fast as within a couple of minutes of exposure to the allergen.

It can be triggered by an allergy to a particular food (peanuts or shellfish, for example), biting or stinging insects (like bees), medication (penicillin is a common one), latex (the type of rubber many balloons are made from) or a variety of other allergic triggers. Read more about this topic here: What Causes Anaphylaxis?

The symptoms of anaphylaxis can vary.

Not everyone affected by anaphylaxis will experience the same thing, but common symptoms include hives, itching, flushing and swelling of the lips, tongue and roof of the mouth.

The airway is often affected, resulting in tightness of the throat, chest tightness and difficulty breathing. These life-threatening allergic reactions can also be accompanied by chest pain, low blood pressure, dizziness and headaches.

It's serious stuff, which is why your top priority should be avoiding your known allergen(s) as best you can.

Be careful to avoid allergens...and be prepared.

You can't avoid everything. That's why it's important to talk with your doctor about how to identify the signs and symptoms of anaphylaxis. Ask your doctor if EpiPen® (epinephrine) Auto-Injectors are something you should be prescribed, so that when you recognize the symptoms of anaphylaxis, you can be prepared with a plan to treat them.

Acting fast is important.

If you, your child or someone you're caring for shows signs or symptoms of a life-threatening allergic reaction, administer EpiPen® or EpiPen Jr® (epinephrine) Auto-Injector immediately as prescribed and seek emergency medical care. Because they act more slowly than epinephrine and do not treat the life-threatening symptoms of anaphylaxis, antihistamines are not recommended as first-line treatment for anaphylaxis.

It's important to administer epinephrine at the first signs of anaphylaxis. A delay in administering epinephrine can be life-threatening.

More in this section: